Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

April 14, 2020Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 14, 2020, 8:59 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2020, 8:59 PM EDT (00:59 UTC)
Expired
Apr 14, 2020, 10:30 PM EDT
In force
91 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 146 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS52 KTAE 150059
SVRTAE
FLC029-067-123-150230-
/O.NEW.KTAE.SV.W.0086.200415T0059Z-200415T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
859 PM EDT Tue Apr 14 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Lafayette County in Big Bend of Florida...
  Dixie County in Big Bend of Florida...
  Southeastern Taylor County in Big Bend of Florida...

* Until 1030 PM EDT.

* At 859 PM EDT, a severe thunderstorm was located 20 miles west of
  Steinhatchee, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe
  Beach, Tennille, Shamrock, Jug Island, Clara, Cross City Airport,
  Shired Island, Old Town, Jonesboro, Jack Lee Island, Hatch Bend,
  Cedar Island, Fish Creek, Howell Place, Guaranto Springs and Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 2930 8319 2939 8324 2946 8338 2967 8350
      2984 8366 2995 8293 2989 8292 2988 8288
      2976 8295 2972 8296 2970 8294 2970 8295
      2961 8297 2958 8295 2954 8298 2947 8298
      2937 8307 2935 8306 2932 8314 2929 8317
TIME...MOT...LOC 0059Z 258DEG 29KT 2964 8373 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
551 
WWUS52 KTAE 150141
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
941 PM EDT Tue Apr 14 2020

FLC029-067-123-150230-
/O.CON.KTAE.SV.W.0086.000000T0000Z-200415T0230Z/
Lafayette FL-Dixie FL-Taylor FL-
941 PM EDT Tue Apr 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHERN LAFAYETTE...DIXIE AND SOUTHEASTERN TAYLOR COUNTIES...

At 940 PM EDT, a severe thunderstorm was located 7 miles northeast 
of Steinhatchee, moving east at 40 mph. Another severe storm was 
located offshore about 25 miles west of Horseshoe Beach also moving 
east around 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe Beach,
Tennille, Shamrock, Howell Place, Clara, Cross City Airport, Shired
Island, Old Town, Jena, Hines, Jonesboro, Hatch Bend, Eugene,
Fletcher, Yellow Jacket and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2939 8324 2946 8338 2974 8356 2989 8335
      2995 8293 2989 8292 2988 8288 2981 8293
      2976 8295 2972 8296 2970 8294 2970 8295
      2961 8297 2958 8295 2954 8298 2947 8298
      2937 8307 2935 8306 2932 8314 2929 8317
TIME...MOT...LOC 0140Z 253DEG 33KT 2976 8330 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD
926 
WWUS52 KTAE 150220
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1020 PM EDT Tue Apr 14 2020

FLC029-067-123-150230-
/O.EXP.KTAE.SV.W.0086.000000T0000Z-200415T0230Z/
Lafayette FL-Dixie FL-Taylor FL-
1020 PM EDT Tue Apr 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAFAYETTE...DIXIE AND
SOUTHEASTERN TAYLOR COUNTIES WILL EXPIRE AT 1030 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 2939 8324 2946 8338 2974 8356 2989 8335
      2995 8293 2989 8292 2988 8288 2981 8293
      2976 8295 2972 8296 2970 8294 2970 8295
      2961 8297 2958 8295 2954 8298 2947 8298
      2937 8307 2935 8306 2932 8314 2929 8317
TIME...MOT...LOC 0220Z 258DEG 29KT 2982 8296 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:43 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 14, 6:43 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
643 PM EDT Tue Apr 14 2020

.AVIATION...
[Through 00Z Thursday]

VFR conditions at TLH and VLD deteriorate to MVFR with TSRA
following into early Wed morning. Cigs lower overnight to
IFR/LIFR, then return to VFR by Wed afternoon. Otherwise, for
remainder of the TAF sites, VFR may be punctuated by brief
MVFR cigs around daybreak. Light and variable winds become
north 5-10 knots.

&&

.PREV DISCUSSION [356 PM EDT]...

.NEAR TERM [Through Wednesday]...

The main forecast challenges this evening will be timing the
onset of precipitation and potential for strong thunderstorms.
Based on the latest trends, have pushed back the onset of more
widespread precip into this evening, affecting the area mainly
southeast of a Miramar Beach to Fitzgerald line. SPC maintains
a marginal risk of severe thunderstorms from Apalachicola to
Valdosta southeastward. Instability is limited across this area
given the earlier convections stabilizing effect, and this is
evident in extensive stratiform clouds. The bottom line is that
an isolated strong to severe thunderstorm or two is possible
east of the Flint and Apalachicola Rivers, with damaging winds
and marginally severe hail the main threats thru this evening.

After a brief reprieve early tonight, expect thunderstorms to
develop over the gulf and move into the southeast FL Big Bend
late tonight into Wednesday morning. SPC maintains a marginal
risk across this area, and stronger storms will be capable of
isolated wind damage through the afternoon. The remainder of
the area will remain dry on Wednesday with light north winds.

.SHORT TERM [Wednesday Night Through Friday|]...

Drier air will build in behind the front into Thursday morning as
high pressure noses in. PoPs will steadily taper from the
northwest and basically end over our southeast counties on
Thursday. With drier air in place and only weak CAA behind the
front temperatures will rebound quickly with reading back around
80 on Friday. Some convection will be possible late Friday mainly
over the waters as some moisture return begins.

.LONG TERM [Saturday Through Tuesday]...

Moisture return continues on Saturday ahead of the next Pacific
short wave. PoPs will ramp steadily with decent rain coverage
expected over the area. Medium range guidance has been
inconsistent handling the strength of this system esply into
Sunday as the Euro now has a stronger surface low tracking across
the southeast whereas the GFS did on previous runs. Sunday could
be potentially active over the area depending on how this splays
out so stay tuned. Looks drier right now early next week although
this could change with very fast westerly flow and a series of
Pacific short waves moving through.

.MARINE...

Thunderstorms...some strong...will affect the waters through
Wednesday before a cold front pushes through. Winds behind the
front will get close to cautionary levels then subside by Thursday
as high pressure builds in. More thunderstorms are expected late
Friday through the weekend as a series of upper level disturbances
pass through.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected.

.HYDROLOGY...

Rises have been occurring on area rivers in response to heavy rain
upstream over the weekend but no flooding is forecast. Additional
locally heavy rains through the weekend may trigger some
additional rises but right now it appears flooding along our
rivers is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   58  73  52  76  54 /  50  40  10  10  10
Panama City   58  73  54  76  59 /  20  10  10   0  10
Dothan        51  71  46  74  52 /  10   0   0   0   0
Albany        55  72  48  74  52 /   0   0   0   0   0
Valdosta      59  71  52  74  53 /  50  30  10  10   0
Cross City    66  76  55  73  57 /  70  90  40  20  10
Apalachicola  60  71  56  72  62 /  60  50  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Apr 14, 6:55 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
655 PM EDT Tue Apr 14 2020

GAZ129>131-146>148-142345-
Berrien GA-Tift GA-Colquitt GA-Irwin GA-Cook GA-Ben Hill GA-
655 PM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COOK...NORTHWESTERN
BERRIEN...IRWIN...NORTHEASTERN COLQUITT...EASTERN TIFT AND BEN HILL
COUNTIES UNTIL 745 PM EDT...

At 655 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Alapaha to near
Unionville. Movement was northeast at 45 mph.

Pea size hail and winds of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Fitzgerald, Tifton, Ocilla, Enigma, Omega, Norman Park, Alapaha,
Mystic, Unionville, Phillipsburg, Eldorado, Gladys, Osierfield,
Harding, Pinetta, Ashton, Irwinville, Wray, Bowens Mill and
Vanceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3155 8306 3148 8311 3146 8315 3144 8314
      3140 8314 3139 8312 3125 8368 3184 8325
      3185 8318 3183 8315 3183 8314 3181 8313
      3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2255Z 227DEG 41KT 3148 8312 3137 8349
Special weather statement, Apr 14, 7:24 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
724 PM EDT Tue Apr 14 2020

FLZ028-128-150030-
Inland Taylor FL-Coastal Taylor FL-
724 PM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR COUNTY UNTIL
830 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Steinhatchee, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Steinhatchee, Tennille, Fish Creek, Jug Island, Howell Place, Clara,
Adams Beach, Dekle Beach, Jack Lee Island, Keaton Beach, Bird Island,
Salem, Blue Springs and Cedar Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2969 8353 2988 8368 2991 8337 2989 8337
      2989 8335 2982 8335 2982 8332 2978 8332
      2976 8334 2967 8336 2967 8341 2966 8340
      2965 8340 2964 8341 2963 8340 2963 8346
TIME...MOT...LOC 2324Z 260DEG 26KT 2973 8376

42-DVD
Special weather statement, Apr 14, 8:01 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
801 PM EDT Tue Apr 14 2020

FLZ029-034-150100-
Inland Dixie FL-Lafayette FL-
801 PM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE AND NORTHERN
DIXIE COUNTIES UNTIL 900 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Steinhatchee, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cooks Hammock, Hines, Jonesboro, Grady, Hatch Bend, Fletcher,
Guaranto Springs, Fletcher Springs and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2983 8289 2981 8293 2969 8296 2968 8332
      2972 8335 2976 8334 2978 8332 2982 8332
      2982 8335 2989 8335 2989 8337 2991 8337
      3003 8301 3001 8300 2999 8296 2996 8295
      2996 8293 2989 8292 2988 8288
TIME...MOT...LOC 0001Z 262DEG 27KT 2978 8344

42-DVD
Local storm report, Apr 14, 8:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EDT TUE APR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     MARINE TSTM WIND KEATON BEACH            29.82N 83.59W
04/14/2020  M40 MPH          TAYLOR             FL   MESONET

            MESONET STATION KTNF1 KEATON BEACH.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:01 PM EDTSpecial Weather StatementTAELafayette59 min
Apr 14, 9:38 PM EDTSpecial Marine WarningTAE97 min
Apr 14, 11:58 PM EDTSpecial Weather StatementTAELafayette47 min
Apr 15, 12:01 AM EDTSpecial Marine WarningTAE44 min
Apr 15, 12:29 AM EDTSpecial Marine WarningTAE61 min
Apr 15, 1:50 AM EDTSpecial Weather StatementTAELafayette40 min
Apr 15, 2:13 AM EDTSevere Thunderstorm WarningTAELafayette17 min
Apr 15, 2:33 AM EDTSpecial Weather StatementTAETaylor42 min
Apr 15, 3:32 AM EDTSmall Craft AdvisoryTAE7 hr
Apr 15, 6:29 AM EDTSpecial Weather StatementTAEMadison46 min
Apr 15, 8:18 AM EDTSpecial Marine WarningTAE57 min
Apr 15, 9:47 AM EDTSpecial Weather StatementTAELafayette13 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.